Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 103, NWS Springfield, MO

November 17, 2015Dade County, Dallas County, Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 17, 2015, 8:40 AM CST for Dade County, Dallas County, Polk County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2015, 8:40 AM CST (14:40 UTC)
Expired
Nov 17, 2015, 2:45 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dade County, MO, Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 32 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 11:21 AM CSTFLASH FLOOD4 Se Bolivar, MOEXCESSIVE RAIN CAUSED FLASH FLOODING CAUSED MCKINNY BRANCH TO FLOOD A SECTION OF HIGHWAY Y.
Nov 17, 1:26 PM CSTFLOOD2 Ne Goodson, MOROUTE P WAS CLOSED IN BOTH DIRECTIONS AT THE LOW WATER CROSSING JUST NORTH OF 360TH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 161 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WGUS53 KSGF 171440
FFWSGF
MOC057-059-167-172045-
/O.NEW.KSGF.FF.W.0103.151117T1440Z-151117T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWESTERN MISSOURI...
  DADE COUNTY IN SOUTHWESTERN MISSOURI...
  POLK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 245 PM CST TUESDAY
    
* AT 840 AM CST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  BOLIVAR...                        BENNETT SPRING STATE PARK...
  BUFFALO...                        GREENFIELD...
  LOCKWOOD...                       CONWAY...
  POLK...                           PLEASANT HOPE...
  MORRISVILLE...                    EVERTON...
  DADEVILLE...                      HALFWAY...
  LOUISBURG...                      SOUTH GREENFIELD...
  ALDRICH...                        BRIGHTON...
  EUDORA...                         GOODSON...
  PLAD...                           MARCH...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H JUST NORTH OF PLEASANT HOPE...
ROUTE C NORTH OF BUFFALO AT LINDLEY CREEK...
HIGHWAY 32 EAST OF BUFFALO AT GREASY CREEK...
ROUTE AA AT THE POMME DE TERRE EAST OF BOLIVAR...
AND HIGHWAY 215 JUST EAST OF PLEASANT HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3730 9407 3734 9409 3747 9391 3759 9357
      3766 9347 3780 9318 3782 9307 3778 9292
      3771 9284 3748 9285 3749 9307 3742 9308
      3743 9362 3728 9363

$$

CRAMER
1 follow-up statement
366 
WGUS73 KSGF 171846
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CST TUE NOV 17 2015

MOC057-059-167-172045-
/O.CON.KSGF.FF.W.0103.000000T0000Z-151117T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS MO-DADE MO-POLK MO-
1246 PM CST TUE NOV 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CST TUESDAY
FOR DALLAS...DADE AND POLK COUNTIES...

AT 1245 PM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. TWO TO FOUR INCHES OF RAIN HAS ALREADY FALLEN. AN
ADDITIONAL INCH OF RAIN WILL BE POSSIBLE OVER THE NEXT FEW HOURS. 

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H JUST NORTH OF PLEASANT HOPE...
ROUTE C NORTH OF BUFFALO AT LINDLEY CREEK...
HIGHWAY 32 EAST OF BUFFALO AT GREASY CREEK...
ROUTE AA AT THE POMME DE TERRE EAST OF BOLIVAR...
AND HIGHWAY 215 JUST EAST OF PLEASANT HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3730 9407 3734 9409 3747 9391 3759 9357
      3766 9347 3780 9318 3782 9307 3778 9292
      3771 9284 3748 9285 3749 9307 3742 9308
      3743 9362 3728 9363

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 5:57 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 17, 5:57 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
557 AM CST TUE NOV 17 2015

.SHORT TERM...(Today and Tonight)
Issued at 0216 AM CST TUE NOV 17 2015

Water vapor imagery indicates upper level low pressure now
beginning to emerge across the southern High Plains. Several
batches of showers and isolated thunderstorms continue to develop
out ahead of this low and move northeast across the Missouri
Ozarks during the predawn hours. This precipitation is occurring
beneath a strongly diffluent flow aloft and strong low/mid level
isentropic upglide.

As we head towards sunrise and the early morning period, a surface
trough will slowly move east across eastern Kansas and Oklahoma.
This trough will be the focus for a thin line of thunderstorms
(already ongoing across central Kansas/Oklahoma). This line of
thunderstorms will slowly progress east across the Ozarks
throughout the day and will pose a threat for isolated damaging
wind gusts given strong wind fields just off the surface. The
threat for mesovortices/isolated brief spin-up tornadoes is there
today given strong and favorably orientated 0-3 km bulk shear
vectors. Any portions of the line bowing out towards the northeast
will be a concern.

Also of continued concern is the risk for flooding. Most of the
Ozarks has already seen 1-2" of rainfall, with isolated pockets
of greater than 2". These waves of precipitation before the line
of thunderstorms will add at least another 0.50" to 1.00" of
rainfall. That slow moving line will then produce what will likely
be very heavy rainfall rates with additional rainfall continuing
in the trailing stratiform region. Thus, storm total accumulations
of 2-5" are still on track with the highest amounts occurring over
the eastern Ozarks. While we have not seen any flooding up to this
point, we suspect that will change today as basins exceed flood
guidance. We will therefore be continuing the Flash Flood Watch.

Meanwhile, brisk and gusty southeasterly winds will persist today
ahead of the line of storms with gusts over 30 mph continuing.
Despite the precipitation and cloud cover, temperatures will
actually be mild today as a warmer air mass briefly advects into
the region ahead of this low pressure system. Highs today should
warm into the middle to upper 60s.

While the squall line will depart the region this evening, we may
see some wrap-around light shower activity spread back into the
region from the north late tonight as that upper level low tracks
northeast into the Corn Belt.

.LONG TERM...(Wednesday through Monday)
Issued at 0216 AM CST TUE NOV 17 2015

Any wrap-around precipitation should then exit the Ozarks by later
Wednesday morning. Blustery conditions can be expected throughout
the day with a brisk and gusty southwesterly wind.

Quiet weather conditions are then expected to end the work week as
the upper level flow briefly flattens out. Global models then
depict an interesting storm system developing across the Central
Plains and skirting into the southern Great Lakes early this
weekend. This may be the first decent accumulating snow for parts
of that region. As for the Ozarks, questions remain regarding
moisture quality available with the strongest lift remaining to
our northeast. We may see some shower activity sneak into the area
Friday night if moisture is sufficient and/or the upper level
energy digs further west.

Given that this system will have a polar fetch, the air mass in
its wake will be the chilliest we have experienced up to this
point during the "cold season". Low temperatures in the 20s
(possibly lower to mid 20s) appear increasingly likely late this
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 0548 AM CST TUE NOV 17 2015

Periods of showers and thunderstorms will persist today as a
strong storm system slowly approaches from the west. Flight
conditions will vary considerably due to the thunderstorm
coverage. Periodic MVFR and localized IFR can be expected with any
thunderstorms.

Meanwhile, low level wind shear conditions will continue this
morning with strong and gusty southeast surface winds also
persisting.

Flight conditions will improve from west to east across the area
this afternoon with surface winds also diminishing and shifting
to the south.

Southwesterly winds will then increases across the area tonight
with some weather models indicating a return to MVFR ceilings as
the upper level portion of this storm system approaches.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through this evening for MOZ056>058-068>071-
     078>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Nov 17, 7:30 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 AM CST TUE NOV 17 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
730 AM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A LINE OF THUNDERSTORMS WILL SLOWLY MOVE EAST ACROSS
  THE MISSOURI OZARKS TODAY. THIS LINE OF STORMS WILL HAVE THE
  POTENTIAL TO PRODUCE ISOLATED POCKETS OF WIND DAMAGE. THIS
  ALSO INCLUDES A LIMITED THREAT FOR A BRIEF ISOLATED TORNADO.
  AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL FOR ANY
  STRONG TO SEVERE STORMS WILL OCCUR THIS MORNING ACROSS
  SOUTHERN MISSOURI.

  AS FOR TIMING...NORTHERN PORTIONS OF THIS LINE WILL IMPACT
  AREAS NORTH OF HIGHWAY 60 AND EAST OF HIGHWAY 65 THROUGH
  10 AM. TO THE SOUTH OF HIGHWAY 60...THE LINE WILL IMPACT
  SOUTHWESTERN MISSOURI THROUGH 10 AM AND WILL IMPACT AREAS
  OF SOUTH CENTRAL MISSOURI FROM LATE MORNING THROUGH ABOUT
  MID AFTERNOON.

  IT SHOULD BE NOTED THAT SCATTERED THUNDERSTORMS WILL OCCUR
  OUT AHEAD OF THIS LINE OF STORMS TODAY. THESE SCATTERED
  STORMS ARE EXPECTED REMAIN BELOW SEVERE LIMITS...BUT WILL
  POSE A THREAT FOR CLOUD TO GROUND LIGHTNING.

  FLASH FLOODING OF STREAMS...CREEKS...AND LOW WATER CROSSINGS
  WILL ALSO BE A POTENTIAL HAZARD TODAY WITH PERIODS OF
  MODERATE TO HEAVY RAINFALL CONTINUING. THE THREAT FOR HEAVY
  RAINFALL WILL END FROM WEST TO EAST THIS AFTERNOON AND EARLY
  THIS EVENING. THE HIGHEST POTENTIAL FOR FLOODING WILL BE
  ALONG AND EAST OF A VERSAILLES TO JOPLIN TO ANDERSON LINE
  WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING.

  OUTSIDE OF THUNDERSTORMS...SUSTAINED SOUTH TO SOUTHEAST WINDS
  OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH CAN BE EXPECTED ACROSS
  THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  RESIDUAL FLOODING OF CREEKS...STREAMS...LOW WATER CROSSINGS
  AND MAIN STEM RIVERS MAY PERSIST INTO AT LEAST WEDNESDAY.

  BRISK AND GUSTY SOUTHWEST WINDS GUSTING TO AROUND 30 MPH CAN
  BE EXPECTED ACROSS MUCH OF THE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID AFTERNOON ACROSS
  SOUTHERN MISSOURI AND THE EASTERN MISSOURI OZARKS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Nov 17, 8:40 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
11/17/2015                   NEWTON             MO   LAW ENFORCEMENT

            THE INTERESCTIONS OF W MCCORD AND NEOSHO BLVD AS WELL AS
            W SPRING ST AND NEOSHO BLVD HAVE BEEN CLOSED DUE TO FLASH
            FLOODING

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:49 PM CSTRiver Flood WarningSGFPhelps69 hr
Nov 17, 5:09 AM CSTSevere Thunderstorm WarningSGFBarton, Jasper, Newton51 min
Nov 17, 5:34 AM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton41 min
Nov 17, 6:13 AM CSTSevere Thunderstorm WarningSGFCedar, Dade, Greene, Hickory, Lawrence, Polk47 min
Nov 17, 6:21 AM CSTTornado WarningSGFDade, Greene24 min
Nov 17, 7:13 AM CSTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Nov 17, 7:22 AM CSTFlash Flood WarningSGFLawrence6 hr
Nov 17, 7:58 AM CSTFlash Flood WarningSGFGreene6 hr
Nov 17, 8:04 AM CSTFlash Flood WarningSGFBarry6 hr
Nov 17, 9:17 AM CSTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Dallas, Hickory and 2 more12 hr
Nov 17, 9:30 AM CSTAreal Flood WarningSGFCamden, Dallas, Miller, Morgan12 hr
Nov 17, 10:24 AM CSTAreal Flood WarningSGFBarton, Cedar, St. Clair, Vernon6 hr
Nov 17, 11:58 AM CSTAreal Flood WarningSGFLaclede, Maries, Phelps, Pulaski, Webster22 hr
Nov 17, 12:21 PM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney21 hr
Nov 17, 12:49 PM CSTFlash Flood WarningSGFHowell6 hr
Nov 17, 12:58 PM CSTAreal Flood WarningSGFTexas, Wright20 hr
Nov 17, 1:03 PM CSTAreal Flood WarningSGFDent, Oregon, Shannon20 hr
Nov 17, 1:07 PM CSTAreal Flood WarningSGFJasper, McDonald, Newton8 hr
Nov 17, 1:11 PM CSTAreal Flood WarningSGFLawrence8 hr
Nov 17, 1:44 PM CSTRiver Flood WarningSGFCedar50 hr
Nov 17, 1:47 PM CSTRiver Flood WarningSGFJasper55 hr
Nov 17, 1:53 PM CSTAreal Flood WarningSGFBarry7 hr
Nov 17, 1:55 PM CSTAreal Flood WarningSGFGreene7 hr
Nov 17, 2:26 PM CSTAreal Flood WarningSGFDade, Dallas, Polk7 hr
Nov 17, 2:45 PM CSTTornado WarningSGFDouglas, Howell, Ozark30 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.